Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 222, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 12, 2012, 1:57 AM MDT for Eddy County, New Mexico. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2012, 1:57 AM MDT (07:57 UTC)
- Expired
- Oct 12, 2012, 3:00 AM MDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 156 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 2:45 AM MDT | HAIL 1 | 3 Nne Artesia, NM | |
| Oct 12, 3:00 AM MDT | HAIL 0.25 | N Artesia, NM | BASEBALL SIZE HAIL. HIGHWAY 285 AND STATE ROAD 2.DAMAGE ORIGINATED THERE AND CONTINUED NORTH TOWARDS THE COUNTY LINE. ROOF AND CAR DAMAGE. |
| Oct 12, 3:00 AM MDT | HAIL 2.75 | N Artesia, NM | BASEBALL SIZE HAIL. HIGHWAY 285 AND STATE ROAD 2.DAMAGE ORIGINATED THERE AND CONTINUED NORTH TOWARDS THE COUNTY LINE. ROOF AND CAR DAMAGE. |
| Oct 12, 3:02 AM MDT | HAIL 1.75 | 2 Ne Artesia, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1479 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
957
WUUS54 KMAF 120757
SVRMAF
NMC015-120900-
/O.NEW.KMAF.SV.W.0222.121012T0757Z-121012T0900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 AM MDT FRI OCT 12 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 300 AM MDT
* AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 28
MILES WEST OF ARTESIA OR 15 MILES SOUTHWEST OF HOPE...MOVING NORTHEAST
AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
HOPE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3297 10484 3297 10413 3295 10409 3278 10415
3261 10438 3262 10484
TIME...MOT...LOC 0756Z 220DEG 25KT 3275 10488
$$1 follow-up statement
567
WWUS54 KMAF 120822
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 AM MDT FRI OCT 12 2012
NMC015-120900-
/O.CON.KMAF.SV.W.0222.000000T0000Z-121012T0900Z/
EDDY NM-
222 AM MDT FRI OCT 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM MDT
FOR NORTHWESTERN EDDY COUNTY...
AT 220 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE
HAIL...AND VERY DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM
WAS LOCATED NEAR HOPE...OR ABOUT 16 MILES WEST OF ARTESIA...MOVING
NORTHEAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
COTTONWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3297 10484 3297 10413 3295 10409 3278 10415
3261 10438 3262 10484
TIME...MOT...LOC 0823Z 220DEG 25KT 3283 10469
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 11:45 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Oct 11, 11:45 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1245 AM CDT FRI OCT 12 2012 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... VFR CONDITIONS WILL BECOME MVFR TOWARD 12Z AT MOST TERMINALS AND CONTINUE THROUGH MID TO LATE FRIDAY MORNING. IN ADDITION LOW LEVEL WIND SHEAR IS EXPECTED AT KMAF AND KINK TONIGHT UNTIL 12Z FRIDAY. PREVAILING VFR CONDITIONS SHOULD OCCUR BY LATE FRIDAY MORNING AT ALL THE TERMINALS. A STRONG UPPER LEVEL STORM SYSTEM AND A DRYLINE WILL COMBINE TO PRODUCE THE THREAT OF MVFR CONDITIONS IN THUNDERSTORMS AT KCNM... KHOB...KPEQ...KINK FRIDAY AFTERNOON. WILL INCLUDE EITHER A TEMPO OR PROB30 FOR MVFR CONDITIONS AT THESE LOCATIONS FRIDAY AFTERNOON IN THUNDERSTORMS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12
Hazardous weather outlook, Oct 11, 12:57 PM MDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT THU OCT 11 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 157 PM CDT THU OCT 11 2012 /1257 PM MDT THU OCT 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM THE PRESIDIO VALLEY NORTHWARD TO SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN. A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN. THE MAIN THREATS WITH THESE STORMS INCLUDE HAIL UP TO THE SIZE OF QUARTERS...60 MPH WINDS AND LOCALLY HEAVY RAINFALL. ELSEWHERE...STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND WINDS GUSTS OF 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE AREAWIDE ON FRIDAY INTO FRIDAY NIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST THUNDERSTORM POTENTIAL WILL BE ACROSS THE UPPER TRANS PECOS...SOUTHEAST NEW MEXICO AND THE NORTHWEST PERMIAN BASIN. THUNDERSTORM CHANCES WILL SHIFT EASTWARD ON SATURDAY AND SUNDAY ACROSS THE LOWER TRANS PECOS AND FAR EASTERN PERMIAN BASIN. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 11, 11:07 PM MDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1207 AM CDT FRI OCT 12 2012 TXZ079-080-120530- PRESIDIO VALLEY-MARFA PLATEAU- 1207 AM CDT FRI OCT 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL PRESIDIO COUNTY UNTIL 1230 AM CDT... A STRONG THUNDERSTORM WAS LOCATED IN OPEN COUNTRY 17 MILES SOUTH OF CASA PIEDRA AT 1206 AM CDT. ANOTHER STRONG STORM WAS LOCATED 15 MILES SOUTHWEST OF CASA PIEDRA ALONG FARM TO MARKET ROAD 169. BOTH STORMS WERE MOVING NORTHEAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 2984 10409 2959 10385 2939 10406 2955 10430 TIME...MOT...LOC 0506Z 222DEG 27KT 2952 10406
Special weather statement, Oct 11, 11:30 PM MDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1230 AM CDT FRI OCT 12 2012 TXZ079>081-120615- BIG BEND AREA-PRESIDIO VALLEY-MARFA PLATEAU- 1230 AM CDT FRI OCT 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 115 AM CDT... A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF CASA PIEDRA AT 1229 AM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM WAS OVER FM 169. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3004 10386 2970 10361 2942 10401 2971 10418 TIME...MOT...LOC 0529Z 225DEG 17KT 2971 10403
Special weather statement, Oct 11, 11:50 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 AM CDT FRI OCT 12 2012
TXZ080-120630-
MARFA PLATEAU-
1250 AM CDT FRI OCT 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO COUNTY UNTIL 130 AM CDT...
A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTH OF MARFA ALONG FARM
TO MARKET ROAD 169 IN EAST CENTRAL PRESIDIO COUNTY AT 1249 AM
CDT...MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3030 10401 3035 10388 3030 10380 3014 10380
2997 10402 3012 10415
TIME...MOT...LOC 0549Z 234DEG 18KT 3010 10400Special weather statement, Oct 12, 1:46 AM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 AM CDT FRI OCT 12 2012
NMZ028-120830-
EDDY COUNTY PLAINS-
146 AM MDT FRI OCT 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHWESTERN EDDY COUNTY UNTIL 230 AM MDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 14 MILES
SOUTHWEST OF HOPE AT 146 AM MDT...MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
&&
LAT...LON 3296 10485 3297 10484 3297 10457 3296 10456
3265 10466 3263 10484
TIME...MOT...LOC 0746Z 217DEG 21KT 3275 10495The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 1:46 AM MDT | Special Weather Statement | MAF | Eddy | 44 min |
| Oct 12, 2:32 AM MDT | Tornado Warning | MAF | Eddy | 28 min |
| Oct 12, 2:59 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| Oct 12, 4:07 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Oct 12, 4:22 AM MDT | Special Weather Statement | MAF | Lea | 53 min |
| Oct 12, 4:59 AM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Oct 12, 5:07 AM MDT | Special Weather Statement | MAF | Lea | 38 min |
| Oct 12, 5:33 AM MDT | Areal Flood Advisory | MAF | Lea | 117 min |
| Oct 12, 4:00 PM MDT | Special Weather Statement | MAF | Eddy | 30 min |
| Oct 12, 4:14 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| Oct 12, 4:38 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Oct 12, 5:16 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 59 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.